Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 161, NWS Twin Cities, MN

July 24, 2010Dakota County, Goodhue County, Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2010, 12:58 AM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 12:58 AM CDT (05:58 UTC)
Expired
Jul 24, 2010, 1:20 AM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:05 AM CDTTSTM WND DMG1 Nne Northfield, MNTREES AND LIMBS UP TO 12 INCHES IN DIAMETER DOWN. A FEW POWER LINES DOWN. TIME ESTIMATED.
Jul 24, 1:15 AM CDTHAIL 0.751 Nne Northfield, MNDIME SIZED HAIL FELL ABOUT 10 MINUTES AFTER THE HIGH WINDS OCCURRED. TIME IS ESTIMATED.
Jul 24, 1:17 AM CDTTSTM WND GST 595 Sse Cannon Falls, MNMEASURED AT MNDOT SENSOR AT MILE POST 90 ON HWY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS53 KMPX 240558
SVRMPX
MNC037-049-131-240700-
/O.NEW.KMPX.SV.W.0161.100724T0558Z-100724T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 AM CDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  WESTERN GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  EASTERN RICE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 200 AM CDT

* AT 1256 AM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF
  CASTLE ROCK TO 3 MILES SOUTH OF NORTHFIELD TO 10 MILES SOUTHWEST OF
  NERSTRAND...AND MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NORTHFIELD...
  NERSTRAND...
  DENNISON...
  KENYON...
  STANTON...
  CASTLE ROCK...
  RANDOLPH...
  WASTEDO...
  CANNON FALLS...
  HADER...
  WANAMINGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4442 9313 4454 9329 4460 9328 4473 9293
      4454 9268 4421 9260 4421 9306
TIME...MOT...LOC 0558Z 255DEG 45KT 4453 9338 4441 9315
          4423 9315
WIND...HAIL 60MPH <.75IN

$$

JLT
2 follow-up statements
234 
WWUS53 KMPX 240610
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT SAT JUL 24 2010

MNC037-049-131-240700-
/O.CON.KMPX.SV.W.0161.000000T0000Z-100724T0700Z/
DAKOTA MN-GOODHUE MN-RICE MN-
110 AM CDT SAT JUL 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RICE...WESTERN GOODHUE AND SOUTHERN DAKOTA COUNTIES UNTIL 200 AM
CDT...

AT 109 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CASTLE
ROCK TO STANTON TO KENYON...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  RANDOLPH...BOMBAY...WASTEDO...CANNON FALLS...HADER...WANAMINGO...
  HAMPTON...NEW TRIER...VERMILLION...ZUMBROTA AND MIESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4442 9313 4454 9329 4460 9328 4473 9293
      4454 9268 4421 9260 4421 9306
TIME...MOT...LOC 0611Z 255DEG 45KT 4458 9314 4447 9292
          4427 9293
WIND...HAIL 60MPH <.75IN

$$

JLT
140 
WWUS53 KMPX 240620
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 AM CDT SAT JUL 24 2010

MNC037-049-131-240630-
/O.CAN.KMPX.SV.W.0161.000000T0000Z-100724T0700Z/
DAKOTA MN-GOODHUE MN-RICE MN-
120 AM CDT SAT JUL 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE...WESTERN
GOODHUE AND SOUTHERN DAKOTA COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

LAT...LON 4442 9313 4454 9329 4460 9328 4473 9293
      4454 9268 4421 9260 4421 9306
TIME...MOT...LOC 0620Z 255DEG 45KT 4461 9299 4450 9277
          4430 9278

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 11:15 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 23, 11:15 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT FRI JUL 23 2010

.DISCUSSION...

MAIN CONCERN IN THE SHORT TERM IS MORE RAIN WHERE NONE IS NEEDED...
ACROSS SC MN. WILL CONTINUE WITH FLOOD WATCH FOR SC MN FOR
TONIGHT...BUT FEEL THAT HEAVIEST RAINS WILL REMAIN ACROSS IA.

WV IMAGERY CONTINUES TO SHOW PERSISTENT PLUME OF MOISTURE
ADVECTING OUT OF SW U.S. THRU THE CENTRAL PLAINS AND ACROSS IA AND
WI. THIS IS AN AREA WHERE PWATS REMAIN FROM 1.75 TO AROUND 2
INCHES. CONVECTION HAS BEEN INCREASING ON SOUTH EDGE OF PLUME
ACROSS S AND E IA WHERE 75 TO 80 DEGREE DWPTS FEEDING INTO WEAK
BOUNDARY. SHORTWAVE MOVING OUT OF E NEB HAS ALSO AIDED
CONVECTION..AND THIS WILL CONTINUE TO BE THE CASE THRU THIS
EVENING. 850 MB MOISTURE TRANSPORT VECTORS ALSO INCREASE ACROSS
THIS AREA THIS EVENING AND INTO TONIGHT.

TSTMS HAVE ALSO BEEN INCREASING ACROSS NODAK INTO NW SODAK AHEAD OF
VIGOROUS LATE JULY UPPER TROF AND EXPECT THESE STORMS TO CONTINUE
DEVELOPING SE ALONG INSTABILITY GRADIENT AHEAD OF SURFACE LOW. MAY
SEE A FEW SEVERE STORMS IN SW MN LATE EVENING. STRONG UPPER TROF
WILL SPREAD SCATTERED SHOWERS AND TSTMS ACROSS AREA IN THE
OVERNIGHT AND MORNING HOURS. MAY ALSO SEE SOME FAIRLY HEAVY RAINS
IN SW AND INTO SC MN LT EVE INTO TONIGHT.

QUITE A DIFFERENCE IN QPF OUTPUT TONIGHT BETWEEN NAM AND GFS.
PREFER NAM HANDLING OF LLJ IN WHICH JET IS ORIENTED MORE E-W
ACROSS IA ALONG AXIS OF HIGH ELEVATED INSTABILITY. GFS DEVELOPS
50 KNOT LLJ INTO SC MN BY 06Z AHD OF A SPURIOUS LOOKING 850 MB
LOW. BASED FORECAST QPF MORE TOWARD ECMWF AND SHRF SOLUTION WITH
.50 TO 1.00 QPF IN SW INTO PARTS OF SC MN MAINLY BETWEEN 03Z AND
09Z AS SURFACE WAVE COMES THRU AHEAD OF UPPER TROF.

HELD ONTO SOME MAINLY MORNING POPS CENTRAL AND EASTERN AREAS WITH
UPPER TROF STILL UPSTREAM.

HIGH PRESSURE BUILDS IN FOR LATE SATURDAY/SUNDAY WITH NW FLOW.
SOME CHANCE OF EARLY MORNING FOG SUNDAY MORNING WITH VERY WEAK
PRESSURE GRADIENT.

NEXT CHANCE OF PRECIP BEGINS TUESDAY AS FRONT SAGS INTO AREA FROM
THE NW. MODELS HAVE BEEN ADVERTISING A SLOW PROGRESSION OF FRONT
WITH FRONT LIFTING BACK NORTH AS A WARM FRONT LATER IN WEEK AS LOW
PRESSURE DEVELOPS IN NEB/SODAK. THUS...CHANCE POPS TO CONTINUE FOR
REMAINDER OF FORECAST.

&&

.AVIATION.../06Z TAF ISSUANCE/
ON GOING CONVECTION PRECEDED SHORTWAVE TROUGH OVER NORTHERN ROCKIES.
MESOSCALE CONVECTIVE SYSTEM CENTERED OVER SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MN...WILL CONTINUE TO DIVE SOUTHEAST OVER SOUTHERN MN AND
IOWA OVERNIGHT. SHRA/TSRA ACTIVITY SHOULD BE MAINLY SOUTH AND WEST
OF A LINE FROM KAXN...KMPX TO KRST OVERNIGHT.  CEILING LOWERING
BETWEEN 2000-4000 FEET AGL WITH VISIBILITY LOWERING BELOW 2 MILES IN
MODERATE TO HEAVY RAINFALL. SFC WINDS GUSTING CLOSE TO 50 TO 60 MPH
NEAR THE APEX OF BOWING LINE SEGMENTS. WX CONDS IMPROVING MID OR
LATE MORNING...CLOUDS/CEILING HEIGHTS LIFT TO 3500-4000 FEET AGL.

MSP...MAIN THREAT FOR HEAVY RAIN AND SEVERE WEATHER OVERNIGHT...WILL
STAY WELL SOUTH AND WEST OF THE TWIN CITIES.  CEILING HEIGHTS
LOWERING TO 2000-3500 FEET IN SHRA/ISOLD TSRA THROUGH SATURDAY
MORNING...THEN BECOMING SCATTERED TO BROKEN CUMULUS CLOUDS AROUND
4000 FEET AGL DURING THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SATURDAY FOR BLUE EARTH-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&

BAP/JM
Hazardous weather outlook, Jul 23, 6:42 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 PM CDT FRI JUL 23 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
642 PM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP OVER PARTS OF WEST CENTRAL INTO
SOUTH CENTRAL MINNESOTA LATE...THEN MOVE INTO EAST CENTRAL MINNESOTA
AND PARTS OF WEST CENTRAL WISCONSIN OVERNIGHT. THE GREATEST RISK OF
SEVERE THUNDERSTORMS WILL BE GENERALLY SOUTH OF A LINE FROM CANBY TO
REDWOOD FALLS TO OWATONNA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS...BUT AN ISOLATED TORNADO SHOULD NOT BE RULED OUT. IN
ADDITION...AREAS OF HEAVY RAINFALL MAY DEVELOP ACROSS SOUTH CENTRAL
MINNESOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS ON SATURDAY OVER
EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE NEXT CHANCE
OF THUNDERSTORMS WILL BE TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...IN WEST CENTRAL
OR SOUTH CENTRAL MINNESOTA.

In the hours before

Local storm report, Jul 24, 12:25 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 AM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     EAGLE LAKE              44.16N 93.88W
07/24/2010                   BLUE EARTH         MN   LAW ENFORCEMENT

            LARGE TREES DOWN.

&&

AJZ
Special weather statement, Jul 24, 12:30 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SAT JUL 24 2010

MNZ060-067>070-076-240615-
CARVER-DAKOTA-HENNEPIN-LE SUEUR-SCOTT-SIBLEY-
1230 AM CDT SAT JUL 24 2010

...THUNDERSTORMS MOVING INTO CARVER...DAKOTA...HENNEPIN...LE
SUEUR...SCOTT AND SIBLEY COUNTIES THROUGH 115 AM CDT...

AT 1225 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF GREEN ISLE
TO 6 MILES EAST OF LE SUEUR TO ST HENRY. THESE STORMS WERE MOVING
NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMBURG.
  NORWOOD/YOUNG AMERICA.
  WACONIA.
  VICTORIA.
  SHOREWOOD.
  MINNETONKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4499 9356 4483 9322 4463 9309 4447 9390
      4468 9408
TIME...MOT...LOC 0530Z 243DEG 56KT 4472 9398 4451 9370
          4445 9369

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:46 PM CDTSevere Thunderstorm WarningMPXRedwood44 min
Jul 23, 11:13 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Redwood, Watonwan62 min
Jul 23, 11:41 PM CDTFlash Flood WarningMPXBrown, Nicollet, Redwood, Renville, Sibley99 min
Jul 23, 11:45 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet46 min
Jul 24, 12:20 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Waseca25 min
Jul 24, 12:30 AM CDTSpecial Weather StatementMPXCarver, Scott45 min
Jul 24, 12:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Steele34 min
Jul 24, 12:49 AM CDTAreal Flood AdvisoryMPXCarver, Dakota, Goodhue, Le Sueur, McLeod, Rice and 2 more3 hr
Jul 24, 1:28 AM CDTSpecial Weather StatementMPXDakota47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.